Psycho-Babble Medication Thread 561695

Shown: posts 1 to 8 of 8. This is the beginning of the thread.

 

anybody take meds for body dysmorphic disorder?

Posted by eugenia on October 1, 2005, at 18:03:35

Hi:
I kind of have this problem and was told that high dose SSRIs are the best treatment. Unfortunately, though they work splendidly for me they mainly have caused almost total anorgasmia. I am so frustrated and scared! Can I get better without meds. I can't have a sexless life. What's the use of feeling okay about your body, if you can no longer use it?
Any experience appreciated.
Thanks!

 

Re: anybody take meds for body dysmorphic disorder

Posted by iforgotmypassword on October 1, 2005, at 18:59:33

In reply to anybody take meds for body dysmorphic disorder?, posted by eugenia on October 1, 2005, at 18:03:35

you could try adding Remeron. it is another antidepressant thats often added to SSRIs to counteract sexual side effects. it also makes for a very potent synergistic antidepressant effect with the two together if you are still having residual symptoms that may benefit. it is sedating though, but this can apparently help very much if you have insomnia or poor sleep quality. if you get excessive sedation/fogginess its tends to go away in a few to several days, and paradoxically it gets less severe with dosage increases. dosage increases may also be essential to the pro-sexual effect anyway. (since its the alpha-2 adrenoreceptor antagonism that really intensifies in the higher dosages).

there is also Wellbutrin... it is activating, and is prolly definately not the greatest if you are an insomniac. though if you are hypersomnelent, you may notice you sleep less and get better quality sleep (this happened to me). its also a great drug if you're trying to quit smoking according to some people (this is at higher doses though), this is because it is the same chemically as the smoking drug cessation drug Zyban. people seem to like this drug for its pro-sexual properties as well... though i wouldn't be able to guess which one is the best.

there are also dopamine agonists if you were to go that route. (cabergoline, ropinirole, etc.)

 

Re: anybody take meds for body dysmorphic disorder

Posted by Racer on October 1, 2005, at 22:00:33

In reply to anybody take meds for body dysmorphic disorder?, posted by eugenia on October 1, 2005, at 18:03:35

How about therapy? You haven't mentioned what sort of symptoms you have, but I know that the treatment for most eating disorders includes body image therapy. My therapist recommended "The Body Image Workbook" which has some great exercises in it.

Otherwise, there are ways to offset the anorgasmia. Cyproheptidine worked great for me, with the fewest problems. It's a take it when you need it drug when used for this purpose, so like viagra you gotta plan ahead, but that's a small price to pay to be able to roll around and scream again, huh?

Good luck.

 

oh btw, about remeron...

Posted by iforgotmypassword on October 2, 2005, at 8:38:54

In reply to Re: anybody take meds for body dysmorphic disorder, posted by iforgotmypassword on October 1, 2005, at 18:59:33

if you're sensitive to antihistamine drugs (like atypical antipsychotics) you may oversleep (and i mean OVERSLEEP for like a day or two) and have trouble getting over rough grogginess on remeron. so you may want to try it on a friday evening when you have nothing to do for the rest of the night, and the day after. and try to increase the dose QUICKLY, this will help you get over the hypersomnelent, groggy effects if you get them. otherwise, the extreme effects generally seem rare, and i've only read of one or two other people getting them. i had a very hypersomnelent case of atypical depression at the time, so it kind of hit me like a brick. i also have trouble with attention, and they say that there may be a link with ADD symptoms and histamine receptors and if theyre blocked it just makes the 'hypoarousal' effects of ADD even worse.

 

Re: oh btw, about remeron...

Posted by eugenia on October 2, 2005, at 9:32:10

In reply to oh btw, about remeron..., posted by iforgotmypassword on October 2, 2005, at 8:38:54

Hi:
Thanks for your responses! Unfortunately, one of the areas of focus with my body image is my weight, so I can't really take drugs that cause weight gain. Have been maintaining a one-hundred pound weight loss for over a decade, so it's not like I am just obsessing about a few pounds. Though it may not be obviuous from my screen name, I am a female and I sometimes think females have more of an issue with weight, though that may be sexist of me. I am afraid that my drug options are just extremely limited and that I may just have to work my butt off in therapy or take drugs that take away my libido until my life is more stable.
Fondly,
E.

 

Re: oh btw, about remeron... eugenia

Posted by Racer on October 2, 2005, at 12:50:10

In reply to Re: oh btw, about remeron..., posted by eugenia on October 2, 2005, at 9:32:10

> I am afraid that my drug options are just extremely limited and that I may just have to work my butt off in therapy or take drugs that take away my libido until my life is more stable.
> Fondly,
> E.

Well, I'm all for working one's butt off in therapy, but I don't think you're stuck with drugs that will kill your libido. Have you considered Wellbutrin? Cymbalta? They're both pretty weight neutral, although a lot of people lose weight on Wellbutrin. There are also a couple of options to mitigate weight gain from the other ADs. Topomax and Glucophage are the two that come up most often, although both come with their own issues.

Does your therapist work with you on specific exercises about your body? (I haven't started that with my T yet, but I know I have to soon. I've been too depressed lately, and think the mirror exercises would send me over the edge right now. But they're said to be most helpful and necessary.)

Also, I take both Cymbalta and Wellbutrin, and have since before starting treatment for Anorexia Nervosa. Weight is a bit of an issue for me, too. :-P While I've gained what seems like two tons, I don't think it's from the drugs, especially since some weeks when I think I'm eating twice as much as anyone should, I still haven't gained.

Hope that helps.

 

thanks racer!

Posted by eugenia on October 2, 2005, at 17:07:49

In reply to Re: oh btw, about remeron... eugenia, posted by Racer on October 2, 2005, at 12:50:10

Thanks for your response. I am actually going to try Cymbalta. It is suppoused to be helpful for the body image/attractiveness issues. The only thing that seems to help--very temporarily--is when people compliment me. And then I panic, because I figure that the next time they see me they will realize they were looking at me from my only good angle and that straight on I am really unattractive. Of course, I also feel superficial and vain for having this preocupation, but my brain seems intent on thinking about what it wants to think about. By the way, now I will be on the exact meds you are on. How is Cymbalta with sex?
Thanks again for your help!

 

Re: thanks racer!

Posted by iforgotmypassword on October 2, 2005, at 18:19:04

In reply to thanks racer!, posted by eugenia on October 2, 2005, at 17:07:49

i'm not sure how cymbalta is specifically with sex, but it is supposed noradrenergic at a lower doses than what is needed with effexor, and i've heard some people say that they got relief from sexual symptoms with effexor at noradrenergic doses. based on this and how cymbalta looks on paper, you might have some luck. :)

i've also been hearing of a lot of disappoinment with cymbalta lately, though. a lot of people seem to reporting fatigue and lack of efficacy... but this may be due to the fact that it was hyped up as an alternative to effexor, which is considered by many to be the most effective antidepressant. you may want to consider this one instead if high SSRI potency is what helped you with your body image issues. but if cymbalta is supposed to show specific efficacy with your type of issues... i'm not sure this may be something you may want to ask for sure about.

i'm sorry i forgot about the weight gain aspect of remeron. i was actually at one point thinking of mentioning the remeron soltab version perhaps bypassing its weight gain side effects, as zyprexa "zydis" seems to show preliminary reports of being successful. (they are two versions of similar drugs that are dissolved in the mouth instead of swallowed to avoid effects on the gastrointestinal symptoms) i don't know how i forgot to mention it, but i forget so many important things it seems. ugh. brains. :(

i also did not gain weight on remeron, though there were very specific circumstances that may have prevented that now that i try to remember.


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.